• question-icon

    Does anesthesia cause hair loss?

default
Posted on Tue, 18 Jul 2017 in Medicines and Side Effects
Question: I would like to know if hernia surgery with local anesthesia and sedation will cause hair loss. I have heard that general anesthesia can definitely cause hair to fall out. Also, is surgery likely to cause psoriasis to flare?
doctor
Answered by Dr. Antoneta Zotaj 4 hours later
Brief Answer:
There is no direct connection of anesthesia with hair loss or psoriasis

Detailed Answer:
Hello,
Thank you for asking at Healthcaremagic.

I carefully read your question and understand your concern.

General anesthesia or the local one do not have direct effect on hair growth and hair loss. On the other hand surgery and anesthesia, as any other stress in the body can cause a very rare condition called Telogen Effluvium which causes extensive hair fall and most of the time it is temporary and patients have their hair back in the following months.

As for the psoriasis that one also is not directly related to the surgery. Generally local trauma to the area, infection, and some medications might be triggers of psoriasis flare but there is no relation of it with surgery or anesthesia.

So to conclude I would say that :
1. there is no direct risk of anesthesia with hair loss and very likely the chances for you to develop this is very low
2. Psoriasis is not directly related to surgery or anesthesia either so you should be safe

I hope this answers to your question and is helpful to you but please feel free to contact us in case of more clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD


Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 4328 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Hair fall

doctor1 MD

My hair fall is increasing day by day with no reason. My diet intake is also good. photos attached.

doctor1 MD

I am facing hair loss from the centre of my scalp , along with receding hairline

doctor1 MD

I am having a serious hair fall , also my hair are thin and prone to breakage, Please suggest some multi vitamins or shampoo ,oil ,hair serums...

Get personalised answers from verified doctor in minutes across 80+ specialties

200 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Antoneta Zotaj
  • Q - What causes an episode of chills, dizziness and focusing issues?

  • Q - What causes mildly raised INR level despite taking Warfarin?

  • Q - What does the following colposcopy report indicate?

  • Q - What do the following ultrasound reports indicate?

  • Q - What causes a red rash on the arm?

  • Q - What causes diarrhea, severe cramps and bloating?

  • Q - Suggest treatment for small bumps between the legs and near the buttocks

  • Q - What causes redness in the eyes?

  • Q - Suggest treatment for severe joint pain in the knees, elbows and ankles

  • Q - Suggest treatment for severe headaches and mouth ulcers while having...

backtotop2